Alert archive / Arizona / Flash Flood Warnings in 2022

Flash Flood Warning 13, NWS Phoenix, AZ

June 26, 2022Maricopa County, Pinal County, Arizona

NWS Phoenix, AZ issued this flash flood warning at Jun 26, 2022, 7:23 PM MST for Maricopa County, Pinal County, Arizona. It was in force for 2 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 26, 2022, 7:23 PM MST (02:23 UTC)
Expired
Jun 26, 2022, 9:51 PM MST
In force
2 hr
Issued by
NWS Phoenix, AZ
Area
Storm-based polygon
Damage threat
Considerable
Flood severity
None

Counties Maricopa County, AZ, Pinal County, AZ

The radar

The Phoenix radar (KIWA), 63 km from the middle of the area, began a volume at 02:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 26, 7:24 PM MSTFLASH FLOOD9 Sse Ak-Chin Village, AZPUBLIC REPORTED WATER OVER THE ROADWAY ON KORTSEN ROAD AND 347.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 1 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 00:00Z, 2.4 hours before the alert went out and 132 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 00:00Z on 2022-06-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 4 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 00:00Z on 2022-06-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 2 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
4 J/kg
Mixed-layer CIN
-75 J/kg
Mixed-layer LCL
2814 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
2 m²/s²
0-3 km storm-relative helicity
-38 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

086 
WGUS55 KPSR 270223
FFWPSR
AZC013-021-270630-
/O.NEW.KPSR.FF.W.0013.220627T0223Z-220627T0630Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Phoenix AZ
723 PM MST Sun Jun 26 2022

The National Weather Service in Phoenix has issued a

* Flash Flood Warning for...
  Maricopa County in south central Arizona...
  Pinal County in southeastern Arizona...

* Until 1130 PM MST.

* At 723 PM MST, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 0.5 and 1.5 inches of 
  rain have fallen. Flash flooding is ongoing or expected to begin 
  shortly.

  HAZARD...Life threatening flash flooding. Thunderstorms
           producing flash flooding.

  SOURCE...Radar.

  IMPACT...Life threatening flash flooding of creeks and streams,
           urban areas, highways, streets and underpasses.

* Some locations that will experience flash flooding include...
  Stanfield and Ak-Chin Village.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3281 11221 3291 11228 3296 11220 3303 11210
      3304 11202 3296 11192 3283 11188 3278 11196
      3277 11198 3277 11200 3277 11202 3277 11205
      3275 11205 3274 11205 3272 11208 3272 11209
      3275 11212

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

MS
1 follow-up statement
426 
WGUS75 KPSR 270451
FFSPSR

Flash Flood Statement
National Weather Service Phoenix AZ
951 PM MST Sun Jun 26 2022

AZC013-021-270501-
/O.CAN.KPSR.FF.W.0013.000000T0000Z-220627T0630Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Maricopa AZ-Pinal AZ-
951 PM MST Sun Jun 26 2022

...FLASH FLOOD WARNING IS CANCELLED FOR MARICOPA AND PINAL 
COUNTIES...

The heavy rain has ended. Flooding is no longer expected to pose a 
threat. Please continue to heed remaining road closures.

LAT...LON 3281 11221 3291 11228 3296 11220 3303 11210
      3304 11202 3296 11192 3283 11188 3278 11196
      3277 11198 3277 11200 3277 11202 3277 11205
      3275 11205 3274 11205 3272 11208 3272 11209
      3275 11212

$$

INS

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before this flash flood warning went out at Jun 26, 4:59 PM MST, 2 hours 24 minutes earlier.

Area forecast discussion, Jun 26, 4:59 PM MST, 2 hours 24 minutes before
Area Forecast Discussion
National Weather Service Phoenix AZ
459 PM MST Sun Jun 26 2022

.UPDATE...Updated Aviation Discussion.

&&

.SYNOPSIS...
Shower and thunderstorm chances will continue across the region much
of the week with the best coverage of storms and greatest impacts
likely today, then possibly again Wednesday. Storms will have the
potential to produce frequent lightning, brief heavy downpours,
gusty winds, and localized blowing dust. Temperatures will remain
near normal with lower elevation afternoon highs exceeding 100
degrees. Cloud cover will keep overnight low temperatures more mild
than usual.

&&

.DISCUSSION...
Quite a convoluted flow pattern early this afternoon featuring a
retrograding southern plains anti-cyclone, building East Pacific
high pressure, and in between an elongated, sheared trough covering
much of Arizona. With one sheared shortwave lifting into northern
AZ, energy from the outer reaches of TS Celia in central Sonora can
be seen separating from the influence of the tropical system and
becoming absorbed in the southerly flow entering AZ. Within all this
synoptic scale detail, visible satellite reveals a well defined,
compact MCV ejecting through SE AZ with notable moist ascent. KPSR
12Z sounding data sampled a rather unimpressive moisture
distribution with mixing ratios in the lower troposphere only 6
g/kg, however objective analysis indicates a pool of 9-10 g/kg
values lingering closer to the international border. In fact, recent
ACARS soundings showed 8-9 g/kg already streaming back into the sfc-
H8 layer around the Phoenix metro.

Given all these features, it's not incredibly surprising that CAMs
continue to highlight a convectively active day through much of the
Arizona portion of the CWA including most lower elevation
communities. The aforementioned MCV was inhibiting instability
growth through SE AZ while marginal moisture profiles were limiting
MLCape elsewhere through the region early this afternoon. However,
the overall favorable upper divergence and ascent structure has
allowed the first storms to quickly develop over mountain areas with
minimal instability; and ample heating and improving moisture over
Maricopa County and vicinity should provide an environment for
convective sustenance once storms descend into lower elevations.
Inhibition appears lower than the past several days such that only
one dominant outflow may be sufficient to initiate new updrafts and
spark new storms, but certainly colliding outflows would be optimal.
At this time with uncertainty over deep convective development in SE
AZ given the cloud cover, a northern generated outflow may be the
overwhelmingly predominant feature this afternoon and evening.

With MLCape likely reaching a 500-1000 J/kg range and DCape
exceeding 1500 J/kg, HREF probability of 30+kt gusts continues over
70% across much of Maricopa County between 4pm-9pm. A few severe
(50+kt) gusts would not be unexpected, but highly dependent on
outflow/storm relationship and individual cell interaction.
Regardless, SPC has placed the eastern CWA within Marginal severe
risk this afternoon. Similar to the past several days, strong winds
and blowing dust will be one the greater potential impacts, with
only cell motion and lower moisture values limiting a greater flash
flood threat (a few isolated location may still experience
flooding). Based on all available information, the Gila Bend to
Buckeye corridor (and surrounding communities) looks juxtaposed for
the combination best suited for the strongest, most impactful
storms.

Scattered afternoon and evening storms will be possible again
Monday, however both CAMs and global models suggest far less
thunderstorm coverage. Assuming the convectively active outlook for
today comes to fruition, one would expect much less favorable
condition tomorrow as the environment becomes partially convectively
overturned with weaker lapse rates and subsidence. Storms would
still be favored over high terrain initiation points, and outflows
still generated, but likely with insufficient support in lower
elevations. Similar story Tuesday as the entire flow pattern
realigns and high pressure ridging temporarily strengthens over
central Arizona. While much will depend on mesoscale details,
Tuesday may be a day with moisture recycling and better ascent
outside the forecast area.

Ensemble members depict central H5 heights peaking around 594dm over
northern Arizona Wednesday before the anti-cyclone edges east again
towards the southern plains. While respectable subtropical moisture
will remain in place (especially by late June measures), increased
westerly cyclonic flow advancing towards the southern CA coast may
begin to battle and erode the western periphery of the moisture axis
across western and central Arizona during the latter half of the
week. Model trends suggest convective activity maximized again
Wednesday afternoon as shortwave energy entering the region feeds
along the moisture anomaly providing POPs in the 30-40% range over
lower elevations. Thereafter the remainder of the week, mandated NBM
POPs fall closer to 15% or below from Phoenix westward while
maintaining a 40-50% range over eastern higher terrain. Ensemble
outcomes diverge more notably over the weekend and early next week
members struggle with the West Coast trough position and magnitude
of moisture erosion over the forecast area. Based on ensemble
distribution, there's an approximately equal chance that status quo
convective activity continues into next week versus activity
becoming relegated strictly to mountain locations or almost shut
down entirely.

&&

.AVIATION...Updated at 2355Z.

South-Central Arizona including KPHX, KIWA, KSDL, and KDVT:
The main aviation concern will be the impacts of scattered to
frequent thunderstorms over the terminals as late as 05-06Z this
evening. Some of the highlights include strong and gusty outflow
winds with gusts in excess of 35 kts continuing from the NE, but
any direction is possible with additional outflows. Low cloud BKN-
OVC storm CIGS could also fall to 6-8 Kft along with storm vsbys
of 2-4 sm and frequent lightning. Once the storms move through,
moderate winds are expected to mostly favor an E component through
the remainder of tonight, notwithstanding late night outflows
from other directions. Skies will remain partly cloudy with SCT-
BKN mid cloud decks near 10-14 kft.

Southeast California/Southwest Arizona including KIPL and KBLH:
At KIPL, southeasterly winds are expected throughout the period at
around 10 kts. At KBLH, southerly winds will prevail at around 10
with gusts near 20 kts during the afternoon. There is a chance (30%)
of a thunderstorm, developing east of the Lower Colorado River
Valley, which could briefly increase the southeasterly wind
component.

&&

.FIRE WEATHER...
Moisture will remain entrenched across most districts through much
of the week with the greatest afternoon thunderstorm and wetting
rain chances focused over higher terrain locations north and east of
Phoenix. However, even lower desert communities may occasionally
experience wetting rainfall at times - more likely during the first
half of the week as storm coverage may decay into the weekend.
Minimum afternoon humidity levels will fall into a 15-30% range with
somewhat lower values in far western districts and a tendency for
lower values towards the end of the week. Overnight recovery will be
poor to fair in lower elevations (20-40%) and good over eastern
district high terrain locations (40-70%). Aside from occasional late
afternoon/early evening thunderstorm downburst and/or outflow winds,
winds should not be a significant impact.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...None.
CA...None.
&&

DISCUSSION...18/Heil
AVIATION...Sawtelle/Hodges
FIRE WEATHER...18

In the hours before

Local storm report, Jun 26, 6:17 PM MST, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
617 PM MST SUN JUN 26 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0540 PM     TSTM WND GST     4 WSW FOUNTAIN HILLS    33.59N 111.82W
06/26/2022  M40 MPH          MARICOPA           AZ   MESONET

            MESONET STATION FW1041 SCOTTSDALE.

&&

JS
Local storm report, Jun 26, 6:18 PM MST, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
618 PM MST SUN JUN 26 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0535 PM     TSTM WND GST     5 NW EAST MESA          33.47N 111.74W
06/26/2022  M40 MPH          MARICOPA           AZ   MESONET

            MESONET STATION SRP36 4.9 NW EAST MESA
            (SRP).

&&

JS
Local storm report, Jun 26, 6:20 PM MST, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
620 PM MST SUN JUN 26 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0320 PM     TSTM WND GST     16 NE CAREFREE          33.98N 111.71W
06/26/2022  M41 MPH          MARICOPA           AZ   MESONET

            ***DELAYED REPORT***MESONET STATION SRP19
            16.2 NE CAREFREE (SRP).

&&

JS
Special weather statement, Jun 26, 6:39 PM MST, 44 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
639 PM MST Sun Jun 26 2022

AZZ531-533-538-270230-
Kofa AZ-Tonopah Desert AZ-Central La Paz AZ-
639 PM MST Sun Jun 26 2022

...A strong thunderstorm will impact portions of east central La Paz,
northeastern Yuma and Maricopa Counties through 730 PM MST...

At 637 PM MST, Doppler radar was tracking a strong thunderstorm 22
miles northwest of Sundad, or 34 miles west of Tonopah. This storm
was nearly stationary.

HAZARD...Wind gusts of 50 to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

This storm will remain over mainly rural areas of east central La
Paz, northeastern Yuma and Maricopa Counties.

This includes AZ Interstate 10 between mile markers 49 and 77.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3368 11369 3367 11320 3327 11326 3331 11379
TIME...MOT...LOC 0137Z 015DEG 2KT 3341 11352

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

INS
Special weather statement, Jun 26, 6:43 PM MST, 40 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
643 PM MST Sun Jun 26 2022

AZZ537>540-559-270245-
Sonoran Desert Natl Monument AZ-Buckeye/Avondale AZ-
Tonopah Desert AZ-Gila Bend AZ-Northwest Valley AZ-
643 PM MST Sun Jun 26 2022

...Strong thunderstorms will impact portions of Maricopa County
through 745 PM MST...

At 643 PM MST, Doppler radar was tracking strong thunderstorms along
a line extending from 13 miles north of Tonopah to 10 miles west of
Painted Rock Dam to 7 miles southeast of Bosque. Movement was
southwest at 15 mph.

HAZARD...Wind gusts of 50 to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Buckeye, Gila Bend, Tonopah, Estrella, Palo Verde, Bosque, Cotton
Center, Painted Rock Dam, Gila Bend Auxiliary Field, Sonoran National
Monument, Palo Verde Nuclear Generation Station, Sundad, Wintersburg,
Hassayampa and Arlington.

This includes the following highways...
AZ Interstate 10 between mile markers 76 and 115.
AZ Interstate 8 between mile markers 95 and 135.
AZ Route 238 between mile markers 1 and 18.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Phoenix.

&&

LAT...LON 3370 11324 3307 11330 3266 11283 3291 11231
      3318 11253 3371 11265
TIME...MOT...LOC 0143Z 063DEG 13KT 3369 11299 3317 11294 3288 11254

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

INS
Special weather statement, Jun 26, 6:48 PM MST, 35 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
648 PM PDT Sun Jun 26 2022

CAZ570-270215-
Chuckwalla Valley CA-
648 PM PDT Sun Jun 26 2022

...A strong thunderstorm will impact portions of Riverside County
through 715 PM PDT...

At 648 PM PDT, Doppler radar was tracking a strong thunderstorm 15
miles west of Midland, or 24 miles northeast of Desert Center. This
storm was nearly stationary.

HAZARD...Wind gusts of 50 to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

This storm will remain over mainly rural areas of Riverside County.

This includes CA Route 177 between mile markers 11 and 25.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3403 11528 3403 11493 3382 11490 3379 11511
      3383 11532
TIME...MOT...LOC 0148Z 010DEG 3KT 3393 11506

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

INS

The office that day

Everything else NWS Phoenix, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 26, 5:02 PM MSTSpecial Weather StatementPSRLa Paz43 min
Jun 26, 5:07 PM MSTDust Storm WarningPSRMaricopa, Pinal68 min
Jun 26, 5:28 PM MSTFlash Flood Warning Considerable damage threatPSRMaricopa2 hr
Jun 26, 5:30 PM MSTSpecial Weather StatementPSR45 min
Jun 26, 5:35 PM MSTFlash Flood WarningPSRMaricopa, Pinal97 min
Jun 26, 5:40 PM MSTDust Storm AdvisoryPSRLa Paz65 min
Jun 26, 5:54 PM MSTSpecial Weather StatementPSRMaricopa51 min
Jun 26, 6:11 PM MSTSpecial Weather StatementPSR49 min
Jun 26, 6:19 PM MSTSevere Thunderstorm WarningPSRMaricopa, Pinal41 min
Jun 26, 6:39 PM MSTSpecial Weather StatementPSR51 min
Jun 26, 6:43 PM MSTSpecial Weather StatementPSRMaricopa62 min
Jun 26, 6:48 PM MSTSpecial Weather StatementPSR27 min
Jun 26, 7:01 PM MSTDust Storm WarningPSRMaricopa59 min
Jun 26, 7:14 PM MSTSevere Thunderstorm WarningPSRLa Paz, Maricopa, Yuma46 min
Jun 26, 8:04 PM MSTDust Storm WarningPSRLa Paz, Maricopa, Yuma56 min
Jun 26, 8:19 PM MSTSevere Thunderstorm WarningPSRMaricopa, Yuma23 min
Jun 26, 8:50 PM MSTDust Storm WarningPSRLa Paz, Yuma55 min
Jun 26, 8:59 PM MSTAreal Flood AdvisoryPSRMaricopa, Yuma3 hr
Jun 26, 9:44 PM MSTDust Storm AdvisoryPSRLa Paz, Yuma61 min
Jun 26, 10:37 PM MSTSpecial Weather StatementPSRLa Paz23 min
Jun 26, 11:13 PM MSTAreal Flood AdvisoryPSRLa Paz3 hr

Nearby

Flash Flood Warnings in Arizona, 2022Every flash flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.